Kentucky, 2016

Damaging Winds in Kentucky, August 28, 2016

August 28, 2016 · NWS JKL · 3 events in 2 counties and zones

Numerous thunderstorms developed this afternoon as an upper level disturbance moved across the Great Lakes and combined with a very moist and hot airmass. Portions of Clay and Pulaski Counties experienced severe wind gusts and associated damage as a few of these storms intensified.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Numerous thunderstorms developed this afternoon as an upper level disturbance moved across the Great Lakes and combined with a very moist and hot airmass. Portions of Clay and Pulaski Counties experienced severe wind gusts and associated damage as a few of these storms intensified.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 28, 2:00 PM EST, 15 minutes earlier.

Area forecast discussion, Aug 28, 2:00 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
300 PM EDT SUN AUG 28 2016

.SHORT TERM...(This evening through Monday night)
Issued at 300 PM EDT SUN AUG 28 2016

Scattered showers and thunderstorms will continue across eastern
Kentucky this afternoon and evening now that the cap has broken
and peak heating is occurring. These storms are all either moving
very slowly or not at all, so locally heavy rainfall will be a
concern for locations that do experience a thunderstorm. The
showers and storms should taper off quickly once the sun begins to
go down. Eastern Kentucky should be rain free by around 4Z tonight.
The dry weather should continue through late Monday morning. More
showers and storms will likely fire up tomorrow afternoon, as a
hot, moist, and unstable air mass will still be in place across
the region. The lack of steering winds aloft will once again
contribute to slow storm movement tomorrow, or lack thereof, so
locally heavy rainfall could once again be a concern. We will see
more fog across eastern Kentucky as well. The fog should mainly be
confined to river valleys and location near bodies of water.
Locations that experience rainfall this afternoon and evening
could also see fog overnight, depending on how much clearing
occurs.

The hot weather will persist into the start of the new work week,
with highs on Monday around 90 expected. Overnight lows the next
two nights will again be warm and uncomfortable, with minimum
readings in the upper 60s to around 70 expected. Winds will be
generally light and variable outside of any thunderstorms.

.LONG TERM...(Monday night through Saturday)
Issued at 356 AM EDT SUN AUG 28 2016

Our weather pattern looks quiet through the upcoming work week.
The persistent upper level ridge over the East Coast will slide
westward over our region early in the week keeping temperatures
above normal and humidity elevated. An isolated thunderstorm will be
possible over our higher terrain along the VA border in the warm and
muggy airmass Tuesday afternoon. The ridge breaks down by mid week
and we transition to northwest flow aloft. A weak and moisture
starved cold front will pass through the region Wednesday night,
possibly sparking a few thunderstorms across eastern Kentucky
Wednesday afternoon. Surface high pressure will then build in behind
this front for Thursday bringing a cooler and drier airmass to the
region.

The forecast for Friday into the Labor Day weekend is low
confidence. Longer range forecast models want to develop a tropical
system over the Gulf of Mexico and bring it northeast into the
Southeast U.S. as a shortwave dives in from the northwest. The GFS
and GEM bring some moisture into our southeast counties while the
ECMWF keeps everything on the other side of the Appalachian
Mountains. The model blend did offer some PoPs as early as Friday in
our southeast but trimmed this back some with the drier airmass over
our region and the low confidence outcome with the potential
tropical system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 125 PM EDT SUN AUG 28 2016

VFR conditions will prevail at the TAF sites through the end of
the period. FEW to SCT clouds will move across the area today and
tonight. Light and variable winds will again prevail. Some valley
fog is expected to form late tonight, but it is unlikely that any
of the TAF sites will be affected. Isolated to scattered showers
and storms will form and move across eastern Kentucky this
afternoon and evening, but should remain scattered enough to not
directly affect any of the TAF sites.

&&

.JKL Watches/Warnings/Advisories...
None.
&&

SHORT TERM...AR
LONG TERM...ABE
AVIATION...AR
Hazardous weather outlook, Aug 28, 3:09 AM EST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
409 AM EDT SUN AUG 28 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
409 AM EDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES MONDAY THROUGH WEDNESDAY.
THEY WILL ALSO BE POSSIBLE ON SATURDAY OVER SOUTHEAST KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HAL

In the hours before

Special weather statement, Aug 28, 1:49 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
249 PM EDT SUN AUG 28 2016

KYZ088-118-281930-
LETCHER-HARLAN-
249 PM EDT SUN AUG 28 2016

...A STRONG THUNDERSTORM WILL AFFECT LETCHER...HARLAN...

AT 248 PM EDT...A STRONG THUNDERSTORM WAS OVER MAGGARD...OR NEAR
WHITESBURG...MOVING NORTHEAST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WHITESBURG...CUMBERLAND...LYNCH...BENHAM...DONGOLA...PARTRIDGE...
ERMINE...DAY...HALLIE...KINGS CREEK...MAGGARD...OVEN FORK...BANKS...
ROXANA...DEFEATED CREEK...BELLCRAFT...WHITCO...ICE...
MARLOWE AND HOT SPOT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3710 8305 3717 8284 3707 8272 3705 8272
      3701 8278 3701 8283 3699 8284 3698 8287
      3693 8286 3691 8288 3690 8287 3687 8292
TIME...MOT...LOC 1848Z 242DEG 5KT 3704 8287

GEOGERIAN
Special weather statement, Aug 28, 2:12 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
312 PM EDT SUN AUG 28 2016

KYZ115>117-282000-
PERRY-LESLIE-CLAY-
312 PM EDT SUN AUG 28 2016

...A STRONG THUNDERSTORM WILL AFFECT PERRY...LESLIE...CLAY...

AT 311 PM EDT...A STRONG THUNDERSTORM WAS OVER SIZEROCK...OR 7 MILES
NORTHWEST OF HYDEN. THE STORM WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HYDEN...BEAR BRANCH...SAUL...SIZEROCK...THOUSANDSTICKS...
BUCKHORN LAKE S.P....JACKS CREEK...DRYHILL...BOBS FORK...
MOSLEY BEND...TOULOUSE...KALIOPI...BIG CREEK...PANCO...
SHOAL AND CONFLUENCE.

THIS INCLUDES HAL ROGERS PARKWAY BETWEEN MILE MARKERS 35 AND 39...AND
BETWEEN MILE MARKERS 41 AND 53.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3716 8358 3727 8356 3727 8355 3726 8353
      3727 8352 3729 8355 3732 8355 3730 8327
      3717 8335
TIME...MOT...LOC 1911Z 098DEG 4KT 3723 8348

GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 65 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
August 28, 2:15 PM EST
Where
Clay County, 1.58 mi NW of Queendale
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.037, -83.539

Department of Highway officials reported a tree down on Kentucky Highway 66 between Peabody and Roark.

Thunderstorm Wind, Clay

When
August 28, 2:40 PM EST
Where
Clay County, 0.89 mi SW of Bluehole
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.090, -83.761

Department of Highway officials reported a tree down on Kentucky Highway 11 near Bluehole.

Thunderstorm Wind, Pulaski

When
August 28, 4:37 PM EST
Where
Pulaski County, 0.69 mi N of Oak Hill
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.060, -84.630

Local emergency management relayed a report of a tree down southwest of Somerset. Shingles were also blown off of a roof nearby.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647433, 647434, 647435.